Dear Doctor: I am 56 and in menopause. A couple of months ago, I started having severe restless leg syndrome, which even included my arms. I am now taking ropinirole before bed every night -- I also take Pristiq for depression. Although the medication has eliminated my restless leg syndrome, I worry about potential long-term effects. Any idea what could cause restless leg syndrome?

Dear Reader: Restless leg syndrome (RLS) is appropriately named. The syndrome is defined by an uncomfortable urge to move one's legs or arms during periods of inactivity. Because most people are less active in the evening, these symptoms often are first noted at that time. People describe the feeling as a pulling, creeping, cramping, crawling or tingling sensation that makes them feel an urge to move in order to relieve it. The periodic leg movements can also awaken people with the condition -- or those who sleep with them.

Restless leg syndrome occurs more often in people of Northern European ancestry; it's rare in those from East Asia and from Africa. Overall, it affects 2 to 3 percent of the population.

There is no specific cause of RLS, although genetic factors can play a part. Forty to 60 percent of people with RLS report a family history of the condition. Low iron storage can also be a factor, as can alterations in the brain function of the neurotransmitter dopamine.

Certain medications can worsen RLS symptoms, such as the antihistamine diphenhydramine and antidepressants. Thus, the antidepressant Pristiq (desvenlafaxine) could make your symptoms worse, but there are no specific studies of its connection with RLS.

Because poor sleep can aggravate RLS, be sure you are getting good rest. Exercise also appears to decrease symptoms, as can reductions in caffeine. Doing mental activities during a person's evening "down time," such as crossword puzzles, can reduce the focus on symptoms.

Medication that binds dopamine receptors, such as the ropinirole that you're taking, can decrease the symptoms of restless legs. Such medications are started at night and, although they can initially cause drowsiness, this subsides after 10 to 14 days. One problem with such drugs is that they can lead to rebound symptoms -- that is, the restless leg sensations -- in the morning. An even bigger problem is that long-term use can lead to decreased effectiveness, a shorter duration of action, symptoms noted earlier in the day and a spread of symptoms into the arms; these problems can worsen with increased dosages. To reduce the likelihood of this, I'd recommend staying on low doses of the drug and not taking it on a nightly basis, if possible.

You might also want to consider the anti-seizure medications gabapentin or pregabalin. They may not be as effective as ropinirole, but there is less likelihood of rebound or worsening of symptoms. Benzodiazepines, such as clonazepam, can be used for RLS, but can lead to tolerance or even dependency.

In summary, have your doctor check your blood ferritin level, a marker for iron stores. If it's low, consider iron supplementation. Also, be sure to increase your levels of exercise, decrease your caffeine intake and try mental activities at night.

If you feel that your symptoms are worsening on the ropinirole, talk to your doctor further. You have other options.

Send your questions to askthedoctors@mednet.ucla.edu, or write: Ask the Doctors, c/o Media Relations, UCLA Health, 924 Westwood Blvd., Suite 350, Los Angeles, CA, 90095. 

0
1
0
0
0